Sunday, March 11, 2001

The Pink Opaque

Sometimes, you have to test boundaries in order to properly define them. Case in point: for the past 3 years I have been taking the drug Paxil. I was placed on the drug after my first suicide attempt; and it helped me through a dark period in my life. (My father had a stroke; then my aunt drank herself to death, and a week later, my father passed away). I was on the smallest dosage, 20mgs. The drug is tiny and colored pastel pink. It looks like candy, but it has considerable power. Within the first week of being on the drug, I had tremors, decreased libido and loss of equilibrium. When my body got used to the drug, I experienced rare bursts of happiness; social anxiety, always a problem, disappeared and I found myself not so frightened of going up to strangers. Whatever vestiges of self-consciousness I had vanished. I found that I would sing for no reason at all and was full of energy. But, after 3 years, those feelings went away, and the drug’s affect was considerably less. Whatever social anxiety I had returned.

Also, the drug has a horrible half-life. If you miss one dose, you’re fucked. A kind of fuzzy lightheadedness takes over, and you can’t focus on anything. On top of that, you can’t really drink, a definite disadvantage if you want to participate in gay bar culture. You take the drug at night, because it has a soporific effect. At the end of 3 years, I was sick of being chained to this pink pill; the enchantment was waning.

I tried a couple of times weaning myself off the drug, according to the doctor’s orders, which is basically a slow tapering off. Both times, it failed. In addition to the lightheadedness and dull headaches that throbbed violently pink, there were also extreme mood swings, all of them dark. I’d cry magenta tears at the slightest things, get angry, yell at no-one in particular (pink phantoms?) I was a full-fledged lunatic. I’d get back on the drug, grudgingly. Finally, the doctor suggested that I try weaning myself off Paxil and simultaneously get on Prozac, which has almost no half-life.

Bad idea.

Prozac’s side effects were severe acid-reflux, combined with nausea. Taking the drug with food didn’t help matters in the least. I was on it for about 2 months. Prozac was a green substance contained in a clear capsule. For the next two months, my stomach produced noxious substances, acids and gases. I farted and burped a muddy green. It often felt like there was a poisonous nebula living in my stomach. At times it would compress, like a neutron star. And with no warning, entire green galaxies would be born, hissing and bubbling worlds and stars. I stopped taking Prozac, and in about a week, the heartburn and nausea cleared up.

I’ve been off Prozac for about 2 weeks. And my madness has come back. I have to face facts: I suffer from clinical depression. As in debilitating, don’t wanna get up, wanna kill myself over the littliest things kind. There’s no getting over it. And I’ve come to the conclusion that I need more Paxil, not less. Luckily, I have some left over. I took one today, and life no longer seemed insurmountable. Maybe that’s just the placebo effect, but who the fuck cares? On Monday, I’m informing my doctors about the situation.

So, I’ve tested my wings, and been scorched. I’m connected to Paxil, probably for the rest of my life, by a chain of dependency. But at least the chain is pretty: it’s the palest, opaque pink.